Is this safe; new antidepressant lowers my BG?

#1

Four weeks ago I started on a new antidepressant because Pristiq had run its’ course for 8 years and was no longer effective. The new antidepressant is Trintellix/vortioxetine. Last week my Dexcom CGM started alerting me way too many times for hypo. I figured out it was the Trintellix and have lowered my insulin pump’s basil and bolus 30%. This all sounds good, but it this healthy? It’s like a chemical is lowering my body’s insulin requirements. This is difficult for me to explain in medical terms, but I feel like the vortioxetine is masking/deceiving what my body really needs and has needed for years. I’m 71 and have been type 1 for 62 years now. We do not live close to an endocrinologist to ask and there is no diabetic educator close by either. My internist is not that great concerning all things diabetic. Your input would truly be appreciated.

#2

Hi Kathlyn,

Congratulations on having diabetes for 62 yrs. I am at the 60 yr mark. If this happened to me, I would just be pleased that my need for insulin decreased. Some daily meds can increase our insulin needs and we continue to take them, so I don’t see why the opposite wouldn’t be true.

1 Like
#3

All I know is that psychiatry pills is what gave me diabetes in the first place.

I will never do them now and risk making my condition worse.

#4

dunno, but it beats UNCONTROLLABLE highs from Prednisone. I just can’t take that stuff. I’ve had 2 or 3 doctors ask me to take it again but I’ve declined because when I take it, my insulin becomes useless, as if it was just saline. ie, things could be worse than being given a med that also lowers your bg (assuming it doesn’t drive you into hypo-land w/o insulin).

1 Like
#5

I have known that many of the earlier antidepressants have had side effects
of increasing blood sugars.

Maybe in your case, the pills are causing less anxiety, less need for excessive eating, or more desire to be mobile and that may be lowering the insulin needs.

3 Likes
#6

Check and see if one of the side effects from this drug is to increase insulin sensitivity. You may be finding you need less insulin because a little goes a longer way now because of increased sensitivity.

#7

30% is a large change. I have never taken antidepressants, but occasionally I do a drop that large. Not often, though. If I were to do it, it might coincide with a seasonal change. Are you pretty sure insulin requirements aren’t associated with increased exercise because its getting nice outside?

I would read carefully through the listed side effects for the medication. Let us know what you find.

Also, I would check the Dexcom readings with a finger stick. Some of us have been noticing an increased amount of error in our Dexcom readings. Its strange. I’m not even sure if its real. But, there has been a lot of chatter (including from me).

#8

If it really does lower blood sugar in some people they won’t waste anytime re-branding it and making stupid TV ads for it.

Want to make billions selling anti depressants as BG control agents ?

Here is how,

  1. Patent the dangerous chemical as a “treatment” for high BG.

  2. Create fictitious trial results that prove the drug is effective for high BG.

  3. Bribe FDA officials into approving the drug as safe for everyone! (Even if it kills people.)

  4. Make an emotional TV ad that shows diabetic people being transformed into perfect beings after they take the drug.

  5. Issue press releases to mainstream media outlets who will run the propaganda as news with zero skepticism.

  6. Bribe doctors with vacations, extravagant meals and “consulting fees” in order to get them to prescribe my drug to as many patients as possible.

  7. Buy off politicians and legislators to block alternative medicine and enforce a pharmaceutical monopoly.

  8. Sit back and rake in big bucks while Americans get real sick and some die from taking the drug

  9. When the lawsuits roll in from the families of sick and dead patients, simply use a small portion of the billions in profit to settle out of court, admitting no guilt.

#9

I am appointing you, @IgotT1, Minister of Indiana Syringe Buying Problems. Indiana is behind other states. It may be up to you to fix it there. Your preaching to the choir, here. Everyone knows that there are huge obstacles. But, some stuff you can fix, and some stuff, other people have to fix. I think you can fix this Indiana problem. Indiana is not like other states. It just doesn’t belong, LOL

#10

1 Like
#11

hehehehehe

#12

My concern is that I know my body needs a specific amount of insulin each day to stay reasonably healthy. I consider it unsafe. to take a med. that increases my BG and requires more insulin and the same with a med. that lowers my need for my normally healthy daily insulin requirement.

I have just this week spoken with my psych. and we both agreed to titrate off this med. My BG was just too erratic.

#13

I don’t think melatonin has that affect on my body, but I think that lack of sleep does increase my need for insulin. I take 23 to 25 total units and eat 300 carbs daily.

I hope that you can find something that works for you Kathlyn.

#14

I always research and read the side effects before starting a new med in case something new crops up I know why. Insulin snesitivity is not a side effect. I have never seen diabetics included for a study on a new mental health med.

#15

Thank you for your suggestions. It’s me, my diabetes, not a seasonal change. Not a side effect. I distrust my Decom so much lately to the point where I check with my finger at least 4 times a day. The Dexcom is best to alert me of a low or high while I sleep. I spoke with my psych. this week and I am titrating off this med because my BG is just to erratic.

1 Like
#16

I wish it was less anxiety, less carbs, more mobility!!! It’s me, my diabetes. After talking with my psych, I am now titrating off this med., just too many big swings in my BG. It takes an antidepressant a good 4-6 weeks to become effective. I was only on Trintellix for 2 weeks when the erratic BG started. I researched and found that antidepressants can cause hypos and hypers.

#17

All I know is psych drugs made me real sick and its impossible for me to give an unbiased opinion.

My experience though was once I got through all the withdrawals from those so called ‘non addictive’ pills I was better off.

The got me started in the late 90s before most of these forums and online information existed and my doctor was a reckless quack with an Rx pad but still psychiatry as a whole has a horrible record in the honesty and ethics dept.

For me it took months for the anxiety and insomnia to subside but I am better now then I ever was on those things.

Hope you do well like I did.

#18

Its a lot more work to find psych meds that are a good match because there are so many of them. So much work. Makes insulin look like a walk in the park. I’m glad to have you in our diabetes community. Don’t forget to stay connected with your other communities. It could be a full time job just to get access to a good psych. I know thats super tough and takes a lot of time, but dont give up. They are out there.

Diabetes docs aren’t always the best. But, its still important to have a relationship with one because they learn from us. That helps everybody in the long term.